Prednisone can have some pretty nasty side effects if taken long term and it definitely should not be used for long term therapy ever. It leaches the calcium from your bones and can cause things like osteoporosis, diabetes, avascular necrosis, cushing's syndrome [to name a few], not to mention the more cosmetic side effects that no one likes. A lot of doctors take it very lightly and make it seem like prednisone is just another useful maintenance med but this should not be the case. After being on and off it for only a few years, I have developed oste
openia (when I was only 19, which is completely not normal), I had severe arthritis pains while I was on it that took forever to get rid of, it wreaked havoc on my potassium levels and I had to take supplements for a few months because it was dangerously low, my once perfect vision is gone and I have to wear glasses and I need a stronger prescript
ion already after only a year. And these are the only things that I'm really aware of at the moment.
It's helpful in some/most people in getting them out of a flare, but I can certainly understand anyone's concern for taking it.
Female, 22, Ulcerative colitis (pancolitis) since 1999; GERD; gastritis; oste
openia in hip & lumbar region of the spine from long term prednisone use. Current Meds:
10mg Lexapro (for depression/social anxiety)
Digestive Advantage: Crohn's and Colitis formula (2 pills per day, started 5/14/08)
4800mg Asacol (Four 400mg tablets, three times a day)